Pennsylvania, 2017

Damaging Wind in Pennsylvania, April 16, 2017

April 16, 2017 · NWS CTP · 1 event in 1 county or zone

A line of showers and thunderstorms developed during the afternoon of April 16 along a pre-frontal trough that was situated just downwind of Lake Erie. The airmass across central Pennsylvania was unseasonably warm, although low-level moisture was limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of showers and thunderstorms developed during the afternoon of April 16 along a pre-frontal trough that was situated just downwind of Lake Erie. The airmass across central Pennsylvania was unseasonably warm, although low-level moisture was limited. One of the storms produced damaging winds in Elk County, while small (sub-severe) hail was reported in Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 16, 3:30 PM EST, 54 minutes earlier.

Area forecast discussion, Apr 16, 3:30 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service State College PA
430 PM EDT Sun Apr 16 2017

.SYNOPSIS...
Numerous showers and thunderstorms will occur before a cold
front pushes through later tonight. A few storms could produce
gusty winds and small hail. Cooler and drier conditions will
return for Monday and Tuesday. An active weather pattern is then
in store for the rest of the work week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
A potent upper level short wave pushing across the lower lakes
and firing up a nearly solid line of storms. The storms did form
right on time per the RAP and HRRR forecasts, and these will be
followed closely for the next few ours tracking POPs/timing for
the convection. Elsewhere, sct shra are trying to grow, but
need some help from better dynamics. Strong WSW winds just aloft
are leading to storm motion speeds in the 40-50kt range. If
these steering winds mix down, the gusts would be severe. But,
most of the storms will be sub-severe with only very meager/thin
CAPE and low tops due to warm temps aloft and dewpoints only in
the 50s. The gradient winds out ahead of the storms are going
to be stronger than behind them later this evening as we enter a
lull behind this advance trough. Gusts have been and will
continue to be into the 30s.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM MONDAY/...
Most of the showers and thunderstorms will progress southward
this evening and drop south of the Mason Dixon line by midnight.
However, some showers may linger into the second half of the
night south of the Turnpike. Shallow cool air will overspread
central PA through dawn with patchy fog possible, but the winds
will not die off.

Monday will remain dry and it will be much cooler with highs
some 10-15 degrees cooler than Sunday maxes. Expect the north to
struggle to reach 60F while southern areas top out a few
degrees either side of 70F. Winds will pick back up in the
daytime with gusts into the 20s over the NW half of the area.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
*Periods of rain likely between next Wednesday Night-Friday.

High pressure building into the area will bring a chilly Monday
night with temperatures falling into the 30s/40s. Temps Tue will
initially rise slowly, then pick up in plentiful sunshine as
readings rebound into the 60s on warmer return flow.

Shortwave lifting eastward across the Great Lakes Tue night into
Wed will push a warm front across the Ohio Valley along with
increasing chances for mainly light showers.

Frontal boundary stretches out E-W across the region for
mid/late week as a more potent storm system rides along it Thu
into Fri. 16/12z GFS more aggressive than the EC in deepening
this system, and even develops a closed low as it tracks from
the E Great Lakes into New England. So periods of showers/rain
during this time along with intermittent chances for tstorms.

That system pulls off to the NE Fri night into Sat with cooler
and drier air filtering in behind.

Still looks like yet another system could bring unsettled
weather Sat night and Sunday as flow amplifies over the TN
Valley.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Latest HRRR and RAP did rather well with the onset of the
TSRA across the north, and the forecasts and expected speed of
movement will bring them down into the central and SW terminals
by 22Z. The SHRA to across the rest of the area aren't even
brining the viz or cigs down. The storms should remain very
short in stature with lower than optimal dewpoints and warm-ish
temps aloft. The main line of storms will likely clear most of
the terminals before 01Z. Without much convergence to the wind
and weakening upper support and loss of sun/heating, the
expected line of storms may just fall apart before reaching MDT
and LNS. A brief period of lower clouds/fog could affect the
central/wrn terminals after the storms move through. The timing
of ending of precip right at or just before sunset means there
won't be much time for the ground/llvls to dry out before
nocturnal cooling ensues. However, will leave out the mention of
widespread fog at this point due to the possibility of the
lower clouds and the expectation of the wind staying up through
the night.

VFR expected for Monday and into Tuesday as high pressure builds
down from the north.

Outlook...

Wed-Thu...Nmrs SHRA/TSRA. Restrictions likely.

Fri...SHRA/breezy/restrictions psbl NW. VFR elsewhere.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...RXR
AVIATION...Dangelo
Hazardous weather outlook, Apr 16, 2:13 AM EST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
313 AM EDT Sun Apr 16 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
313 AM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

A cold front will cross the region this afternoon and tonight...
producing scattered showers and isolated thunderstorms. A few storms
could produce gusty winds, small hail and heavy downpours...but
widespread severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 2:24 PM EST, 2 hours before
Special Weather Statement
National Weather Service State College PA
324 PM EDT SUN APR 16 2017

PAZ006-037-162015-
Potter PA-Tioga PA-
324 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 415 PM EDT...

At 323 PM EDT, Doppler radar indicated a strong thunderstorm near
Harrison Valley, moving east at 50 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Mansfield, Elkland, Keeneyville, Harrison Valley, Covington,
Westfield, Tioga, Roseville, Ulysses, Knoxville, Osceola, Mansfield
University, Tioga Junction, Blossburg and Wellsboro.

LAT...LON 4192 7691 4181 7690 4165 7697 4191 7783
      4200 7779 4200 7735
TIME...MOT...LOC 1923Z 288DEG 42KT 4198 7769

CR
Special weather statement, Apr 16, 2:56 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
356 PM EDT SUN APR 16 2017

PAZ005-006-010-011-017-037-162030-
McKean PA-Potter PA-Cameron PA-Clearfield PA-Tioga PA-Elk PA-
356 PM EDT SUN APR 16 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN...POTTER...
CAMERON...CLEARFIELD...TIOGA...AND ELK COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Genesee to Knox. Movement was east at 50
mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Ridgway, St. Marys, Johnsonburg, Galeton, Harrison Valley, Crosby,
East Branch Dam, Cameron, Kinzua Bridge State Park, Westfield,
Genesee, Denton Hill State Park, Lyman Run State Park, Portland
Mills, Keeneyville, Cherry Springs State Park, Smethport, Roulette,
Brandy Camp and Elk River.

LAT...LON 4187 7715 4113 7880 4120 7877 4120 7871
      4123 7871 4123 7874 4126 7874 4137 7897
      4135 7902 4134 7910 4141 7910 4143 7906
      4145 7906 4145 7898 4144 7896 4158 7895
      4200 7802 4200 7779
TIME...MOT...LOC 1956Z 290DEG 43KT 4197 7795 4126 7954

CR
Special weather statement, Apr 16, 3:41 PM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
441 PM EDT SUN APR 16 2017

PAZ006-010>012-017-018-162115-
Potter PA-Northern Centre PA-Northern Clinton PA-Cameron PA-
Clearfield PA-Elk PA-
441 PM EDT SUN APR 16 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...NORTHERN
CENTRE...NORTHERN CLINTON...CAMERON...CLEARFIELD...AND ELK COUNTIES
UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Coudersport to near Brockport. Movement was
southeast at 40 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
DuBois, St. Marys, Clearfield, Cross Fork, Force, Curwensville, Hicks
Run, Cameron, Keating, Woodland, Hyde, Tamarack, Lecontes Mills,
Medix Run, Kettle Creek State Park, S.B. Elliot State Park, Penfield,
Karthaus, Westport and Rockton.

LAT...LON 4140 7759 4088 7856 4116 7879 4120 7876
      4120 7871 4123 7871 4123 7874 4126 7874
      4130 7882 4162 7823 4162 7820 4163 7820
      4176 7796
TIME...MOT...LOC 2041Z 326DEG 33KT 4168 7800 4127 7876

CR
Special weather statement, Apr 16, 3:43 PM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT SUN APR 16 2017

PAZ006-037-162115-
Potter PA-Tioga PA-
443 PM EDT SUN APR 16 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 515 PM EDT...

At 442 PM EDT, Doppler radar indicated a strong thunderstorm near
Galeton, moving east at 45 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Wellsboro, Keeneyville, Galeton, Lyman Run State Park, Morris,
Leonard Harrison State Park, Gaines and Arnot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 7779 4184 7779 4189 7713 4162 7713
TIME...MOT...LOC 2042Z 269DEG 39KT 4176 7769

Jung

The radar

The State College radar (KCCX), 55 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
April 16, 4:24 PM EST
Where
Elk County, 1.48 mi SSE of Weedville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.260, -78.490

A severe thunderstorm produced winds estimated around 60 mph and knocked down trees in Jay Township near Force.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681114.